Onfi (clobazam) FDA Warning

February 28, 2014

On 12-3-2013, the FDA made a Drug Safety Communication, warning the public that “the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death.” They approved modifications to the drug label to describe the risk of these serious skin reactions.

These serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment.  Officials say the likelihood of skin reactions are greatest within the first 8 weeks of treatment, or if Onfi is stopped/started.The cautions patients, and says they should not stop taking Onfi without first talking to their health care professionals.  Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.

The FDA is recommending that doctors discontinue Onfi administration to patients who develop rashes or other symptoms that would indicate an adverse skin reaction. Patients taking Onfi should seek immediate medical treatment if they develop rashes, blistering or peeling of the skin, sores in the mouth, or hives.

The FDA podcast is located here:  http://www.fda.gov/downloads/Drugs/DrugSafety/DrugSafetyPodcasts/UCM378482.mp3

Leave A Comment